Back <<

News

Acute life-threatening reversible pulmonary vasoconstrictive reaction to bleomycin chemotherapy demonstrating the clinical application of ePLAR – echocardiographic Pulmonary to Left Atrial Ratio

Wednesday, May 04, 2016
04
May

A 70-year-old man was diagnosed with Hodgkin's lymphoma requiring six cycles of systemic chemotherapy with doxorubicin, bleomycin, vincristine and dacarbazine. Baseline cardiac and respiratory function tests were normal 2 days prior to chemotherapy. Left and right ventricular function was preserved (EF 62%, TAPSE 30 mm/s). Right ventricular systolic pressure (RVSP) was calculated at 24 mmHg, with normal estimated left atrial filing pressure (E/e’ 11). Trans-pulmonary flow characteristics were normal as demonstrated by an ePLAR of 0.22 m/s (normal range for age 0.24 ± 0.09 m/s) [1].

Immediately after the first cycle of chemotherapy, the patient sustained a sudden hemodynamic and respiratory collapse associated with confusion, rigidity, pyrexia (42°) and faecal incontinence. The medical emergency team was alerted and he was transferred promptly to ICU with a presumed reaction to bleomycin. Fluid and ventilatory resuscitation was undertaken. Emergency therapy with IV paracetamol, piperacillin/tazobactam and vancomycin was administered, though subsequently blood cultures taken at the time were negative. Troponin T rose from 43 ng/ml at baseline to 293 ng/ml immediately post-reaction, returning to 196 ng/ml 7 hours after the reaction.

Emergency echocardiography was performed approximately one hour after the bleomycin infusion. This study showed new moderate tricuspid regurgitation and pulmonary hypertension with a moderately elevated right ventricular pressure (RVSP 54 mmHg, TRVmax 3.44 m/s, estimated right atrial pressure 8 mmHg) and a calculated ePLAR of 0.54 m/s, suggesting markedly elevated trans-pulmonary gradient (See Fig. 1 B&C). Left heart Doppler parameters suggested low left atrial filling pressures (E/e’ 6.3), consistent with poor trans-pulmonary transit and shock. The electrocardiogram showed sinus rhythm and global T-wave inversion. CT pulmonary arteriography, however, ruled out acute pulmonary embolus (PE).

The patient recovered over 12 h, no longer requiring inotropic or respiratory support. A second echocardiogram 60 h after the reaction showed partial normalisation, with a mildly elevated RVSP (43 mmHg) and a mildly elevated ePLAR of 0.38 m/s. Late echocardiography 6 days after the reaction showed complete normalisation of all parameters with a normal RVSP (24 mmHg) and an ePLAR of 0.24 m/s. A diagnosis of an acute reversible severe vasospastic pulmonary reaction to bleomycin chemotherapy was made.

Bleomycin is an antibiotic with antineoplastic properties, first isolated in 1966 from a strain of Streptomyces verticillus. Bleomycin is utilised as part of cytostatic therapy for numerous malignancies such a lymphomas, Hodgkin's and non-Hodgkin, germ cell tumours, and squamous cell carcinomas of the head and neck [3]. It exerts its antitumor effect by chelating and oxidising ferrous (Fe2 +) to ferric ions (Fe3 +), reducing oxygen to free radicals. These induce tumour cell death by producing single and double strand breaks in DNA. Bleomycin is excreted by the kidneys unchanged in the first 24 h following administration. Additionally, bleomycin is inactivated by the enzyme bleomycin hydrolase, which is present in all tissues with relative deficiencies in the skin and lung [3]. This spatial difference accounts for the greater levels of toxicity seen in these organs. The mechanism by which bleomycin produces lung injury is yet to be elucidated but likely pertains to oxidative damage, bleomycin hydrolase deficiency, and the production of inflammatory cytokines [4] and [5].

Bleomycin related pulmonary toxicity occurs in approximately 10% of patients and presents initially with dyspnoea, cough, and pyrexia [6] and [7]. Pneumonitis can progress to fibrosis and death up to 6 months after discontinuation of bleomycin [8]. Fibrosis is mediated by lymphocytes and macrophages secreting tumour necrosis factor [3] and [9]. Risk factors include renal impairment, supplemental oxygen exposure, radiation therapy, age > 40 years, cigarette smoking and a cumulative dose of bleomycin > 300 000 IU [9]. Hypersensitivity pneumonitis is not dose related and occurs within days to weeks of exposure [9]. The diagnosis is based upon radiological evidence of parenchymal patchy infiltrates, often misdiagnosed as lung metastases, and either bronchoalveolar lavage eosinophilia or histopathology. Systemic glucocorticoids are used as therapy provided infection has been excluded [6]. Our patient did not exhibit eosinophilia during his admission.

In the acute setting, bleomycin has yet to be associated with an acute pulmonary hypertensive reaction, which is a well-recognised complication of several pharmaceutical therapies and recreational drugs, with documented increased pulmonary vascular resistance, right heart failure and death. Therapeutic drugs including interferons, tyrosine kinase inhibitors and appetite suppressant medications such as aminorex, fenfluramine, and benflorex, have been associated pre-capillary pulmonary hypertension, although confirming causality is challenging [10]. Recreational drugs including amphetamines and cocaine are also associated with pulmonary hypertension, owing to their pharmacological similarities to fenfluramine. As in our case, ePLAR could prove valuable in detecting the nature of such drug reactions with pulmonary hypertension. Acute pulmonary embolus (PE) is another potentially catastrophic event which could have explained this man's cardiorespiratory collapse. Raised ePLAR values have been demonstrated in acute sub-massive PE, consistent with abruptly elevated TPG, in the absence of acutely increased pulmonary artery pressure [2].

The association of bleomycin and acute hemodynamic and respiratory collapse reactions has not been previously described in the literature. This patient demonstrates a life-threatening case of acute reversible pulmonary hypertension. It highlights the clinical applicability of ePLAR, which suggested abruptly elevated trans-pulmonary gradient in the setting of new moderate pulmonary hypertension. PE clearly needed to be excluded — and was. This case illustrates how this new parameter ePLAR may be applied to delineate pulmonary vascular events to guide appropriate management.

Download the Article


Categories